Alert archive / Kentucky / Tornado Warnings in 2014

Tornado Warning 32, NWS Paducah, KY

April 28, 2014Graves County, Kentucky

NWS Paducah, KY issued this tornado warning at Apr 28, 2014, 5:52 PM CDT for Graves County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2014, 5:52 PM CDT (22:52 UTC)
Expired
Apr 28, 2014, 6:15 PM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Graves County, KY

The radar

The Paducah radar (KPAH), 39 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 573 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
573 m²/s²
0-3 km storm-relative helicity
616 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WFUS53 KPAH 282252
TORPAH
KYC083-282315-
/O.NEW.KPAH.TO.W.0032.140428T2252Z-140428T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL GRAVES COUNTY IN WESTERN KENTUCKY...

* UNTIL 615 PM CDT

* AT 549 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A   
TORNADO WAS LOCATED 6 MILES EAST OF FULGHAM...AND MOVING NORTHEAST   
AT 40 MPH. SPOTTERS REPORTED A FUNNEL CLOUD BETWEEN WATER VALLEY AND 
WINGO.

  HAZARD...TORNADO.

  SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  MAYFIELD AROUND 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3667 8880 3687 8858 3689 8849 3674 8848
      3671 8849 3660 8877
TIME...MOT...LOC 2252Z 235DEG 36KT 3665 8873

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
601 
WWUS53 KPAH 282305
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT MON APR 28 2014

KYC083-282315-
/O.CON.KPAH.TO.W.0032.000000T0000Z-140428T2315Z/
GRAVES KY-
605 PM CDT MON APR 28 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL GRAVES COUNTY
IN WESTERN KENTUCKY UNTIL 615 PM CDT...

AT 602 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR MAYFIELD...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
         LIKELY.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF EAST CENTRAL
GRAVES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3674 8868 3684 8860 3689 8849 3675 8849
      3668 8864
TIME...MOT...LOC 2305Z 235DEG 36KT 3672 8860

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 28, 1:54 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Apr 28, 1:54 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CDT Mon Apr 28 2014

.SHORT TERM...(Tonight through Wednesday night)
Issued at 145 PM CDT MON APR 28 2014

Svr convective threat/heavy rain/flooding threat maxes this
pm/evening east of the MS river, particularly for the eastern
Pennyrile of Wky. We've extended the FFA there and northward into
sw IN for the duration of the evening. Will keep close eye to
radar/near term environment for svr development, although we are
in slgt risk with highest threat looking to stay to our south.

After tonight, svr threat shifts east. We remain within a
convective threat through Tuesday, particularly our eastern most
reaches of the FA. After that, we become increasing under the
influence of the upper Low, and the pops transition to more
scattered convective showers. This lasts effectively thru the
remainder of the short term, waning somewhat with time.

After warm nose of temps tmrw despite clouds/pcpn, we trend toward
cooler numbers under the influence of the upper Low by Wed.

.LONG TERM...(Thursday through Monday)
Issued at 145 PM CDT MON APR 28 2014

By the start of the Long term (Thursday), the PAH FA finds itself
still under the influence of troffing energy passing
aloft/overhead, from the parent upper low over the Great Lakes.
This keeps a cool/unstable showery chance in the forecast for the
first 12-24 hrs.

After that, a more zonal w-nwly flow pattern establishes itself,
even as pieces of energy from the broad troffing may nick
particularly our northern and eastern counties Fri-Sat-even Sun.
However, it appears the 12Z modeling is giving more influence to
the ridging to our west than so to the troffing to our east, at
least in comparison to previous runs. Thus we have continued the
previous shifts trend toward slightly warmer/drier conditions
(i.e. laid off pop inclusion) for this time period, but confidence
is marginal, and it will still be a relatively cool period per
norms. The ridging/height recover is a little more pronounced
later in the period (days 7-8), so we made a slight adjustment
upwards on temps for that time period compared to the blend. This
appeared to play well with the collab pic, or well enough.

&&

.AVIATION...
Issued at 1230 PM CDT MON APR 28 2014

Round of convection impacting KPAH at the moment and will
head northeast toward KEVV/KOWB over the next few hours. Handled
that with a TEMPO group. Behind this area of storms, there could
be a lull before storms try to develop along a cold front
advancing from the west. Used a tempo group to indicate best
guess with timing, and this will need to be adjusted as convection
develops. Otherwise VFR conditions will continue but winds will be
gusty outside of storms. Storms could become severe though later
today with hail/damaging winds. Activity will clear out from west
to east later today/ this evening. Winds could pick up again out
of the southwest toward the end of TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH until 7 PM CDT this evening FOR ILZ075>078-
     080>094.

MO...FLASH FLOOD WATCH until 7 PM CDT this evening FOR MOZ076-086-087-
     100-107>112-114.

IN...FLASH FLOOD WATCH until 1 AM CDT Tuesday FOR INZ081-082-085>088.

KY...FLASH FLOOD WATCH until 7 PM CDT this evening FOR KYZ001>006.

     FLASH FLOOD WATCH until 1 AM CDT Tuesday FOR KYZ007>022.

&&
Hazardous weather outlook, Apr 28, 2:10 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT MON APR 28 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
210 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE REGION
THROUGH 7 PM...AND FOR THE PENNYRILE REGION OF WESTERN KENTUCKY
AND SOUTHWEST INDIANA THROUGH 1 AM. ANY STORMS THAT DEVELOP WILL
PRODUCE HEAVY RAINS OVER ALREADY SATURATED GROUNDS. FLOOD WARNINGS
AND ADVISORIES ALSO ARE IN EFFECT. THE HEAVIEST RAINS THUS FAR
HAVE BEEN ALONG THE ARKANSAS AND TENNESSEE BORDERS IN SOUTHEAST
MISSOURI AND WESTERN KENTUCKY. THESE WOULD BE THE MOST FLOOD PRONE
LOCALES...SHOULD ADDITIONAL HEAVY RAIN FALL TODAY. FOR ADDITIONAL
DETAILS...REFER TO THE WATCH...WARNING...AND ADVISORY PRODUCTS.

IN ADDITION...WE REMAIN UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. DO NOTE THAT A MODERATE
RISK OF SEVERE STORMS WILL BE TO OUR SOUTH...EXTENDING FROM SOUTH
OF NASHVILLE INTO ALABAMA. STORMS THAT DEVELOP AND MOVE NORTH OF
THAT AREA WILL CONTAIN THE HIGHEST SEVERE WEATHER THREAT FOR
US...SO WESTERN KENTUCKY WILL BE THE PLACE TO WATCH FOR THE BEST
CHANCE OF SEVERE STORMS WITHIN OUR SLIGHT RISK ZONE...WHICH
EXTENDS BASICALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE THE SEVERE
WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN FORECAST TUESDAY...ESPECIALLY DURING THE
HEAT OF THE DAY. AGAIN THE BEST CHANCE WILL BE EAST OF THE
MISSISSIPPI RIVER. HEAVY RAIN AND HAIL WILL BE THE PRIMARY HAZARDS
TUESDAY.

FLOODING WILL CONTINUE...REFER TO WARNINGS AND STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN AN ACTIVE WEATHER WATCH IN CASE THEIR
ACTIVATION IS REQUESTED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Apr 28, 4:32 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT MON APR 28 2014

ILZ088-089-093-282200-
JOHNSON IL-PULASKI IL-UNION IL-
432 PM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION...NORTHERN
PULASKI AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 500 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KARNAK...OR 13 MILES SOUTHWEST OF VIENNA...
MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  GOREVILLE...CYPRESS...BUNCOMBE AND NEW BURNSIDE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Apr 28, 4:54 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT MON APR 28 2014

ILZ087-091-KYZ014-282230-
GALLATIN IL-HARDIN IL-UNION KY-
454 PM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND SOUTHEASTERN GALLATIN
COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHWESTERN UNION COUNTY IN
NORTHWEST KENTUCKY UNTIL 530 PM CDT...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROSICLARE...OR 17 MILES NORTHWEST OF
MARION...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  GROSS AND OLD SHAWNEETOWN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:39 PM CDTSevere Thunderstorm WarningPAHTodd21 min
Apr 27, 10:51 PM CDTSevere Thunderstorm WarningPAHBallard, McCracken39 min
Apr 28, 12:18 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken117 min
Apr 28, 1:18 AM CDTFlash Flood WarningPAHCarlisle, Fulton, Graves, Hickman8 hr
Apr 28, 4:32 AM CDTFlash Flood WarningPAHCalloway3 hr
Apr 28, 8:06 AM CDTAreal Flood WarningPAHCalloway, Carlisle, Fulton, Graves, Hickman13 hr
Apr 28, 9:08 AM CDTAreal Flood AdvisoryPAHChristian, Daviess, Henderson, Hopkins, McLean, Muhlenberg and 2 more112 min
Apr 28, 10:31 AM CDTRiver Flood WarningPAHMuhlenberg5 days
Apr 28, 11:28 AM CDTSevere Thunderstorm WarningPAHFulton, Graves, Hickman32 min
Apr 28, 11:39 AM CDTSevere Thunderstorm WarningPAHCarlisle, Graves21 min
Apr 28, 12:00 PM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Hopkins, Livingston, Lyon, McCracken and 2 more2 hr
Apr 28, 12:19 PM CDTAreal Flood AdvisoryPAHChristian, Hopkins, Muhlenberg, Todd116 min
Apr 28, 1:19 PM CDTAreal Flood AdvisoryPAHCrittenden, Daviess, Henderson, Hopkins, McLean, Union and 1 more116 min
Apr 28, 5:26 PM CDTTornado Warning Tornado observedPAHFulton, Hickman34 min
Apr 28, 5:36 PM CDTTornado WarningPAHGraves24 min

Nearby

Tornado Warnings in Kentucky, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.